MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. RIVAL PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. RIVAL PTA BALLOON DILATATION CATHETER
Catalog Number RV8074
Medical Device Problem Codes Deflation Problem (1149); Retraction Problem (1536); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the sfa the pta balloon allegedly had difficulty retracting through the sheath.Reportedly, a new guidewire and a new balloon were used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 7mm x 4cm balloon.No anomalies were observed to the device.Functional/performance evaluation: an attempt was made to retract the inserted guidewire, the guidewire was unable to be retracted.An attempt was made to advance the guidewire, the guidewire was unable to be advanced.With the guidewire stuck in place, the balloon was inserted through an in-house 6fr introducer sheath without issue.The inflation hub was connected to an in-house inflation device and an attempt was made to inflate the balloon with water.The balloon was inflated to rbp without issue.No leaks were observed on the balloon or the catheter shaft or the inflation hub.The balloon was deflated without issues.This test was performed twice, yielding the same results.The balloon was retracted from the introducer sheath without issue.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the sample was returned with a guidewire inserted.The investigation is unconfirmed for sheath related retraction issues, as the device was able to be advanced and retracted through an in-house introducer sheath without issue.However, the investigation is confirmed for guidewire related device-device incompatibility, as a guidewire was returned stuck inside the device and was unable to be retracted/advanced.The root cause could not be determined based upon available information.It is unknown whether the original guidewire and/or procedural issues contributed to the event.Labeling review: the current japan ifu (instructions for use) states: [warnings]: contents supplied sterile using ethylene oxide (eo).Non-pyrogenic.Do not use if sterile barrier is opened or damaged; to reduce the potential for vessel damage, the inflated diameter and length of the balloon should approximate the diameter and length of the vessel just proximal and distal to the stenosis; when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.[applying excessive force to the catheter can result in tip breakage or balloon separation.]; do not exceed the prescribed rbp for each device.To prevent over pressurization, use of a pressure monitoring device is recommended.[balloon rupture may occur if the rbp rating is exceeded.]; careful attention must be paid to the dilatation of calcified lesions or tortuous anatomy.Method for use: do not reuse; do not resterilize.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
RIVAL PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6248279
Report Number2020394-2016-01267
Device Sequence Number10989927
Product Code DQY
UDI-Device Identifier00801741063770
UDI-Public(01)00801741063770(17)190430(10)GFAQ2808
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K052149
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue NumberRV8074
Device Lot NumberGFAQ2808
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/12/2017
Supplement Report FDA Received Date02/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient Weight56